Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 418, NWS Omaha, NE

September 7, 2001Jefferson County, Saline County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Sep 7, 2001, 4:43 PM CDT for Jefferson County, Saline County, Nebraska. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 4:43 PM CDT (21:43 UTC)
Expired
Sep 7, 2001, 5:15 PM CDT
In force
32 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Jefferson County, NE, Saline County, NE

What was reported inside it

TimeReportWhereRemark
Sep 7, 4:57 PM CDTHail 0.88Western, NE
Sep 7, 5:00 PM CDTHail 0.88Western, NE
Sep 7, 5:20 PM CDTHail 3Wilber, NEHail from golfball size hail up to 3 inches in diameter fell from 2 miles west of Wilber into Wilber.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1545 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:15 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 7, 2:15 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
215 PM CDT FRI SEP 7 2001

FORECAST CHALLENGES -- PRECIPITATION CHANCES

SYNOPSIS -- FRONT IS NOT MAKING VERY FAST PROGRESS SOUTHEAST THROUGH
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.  A WEAK WAVE AHEAD OF THE
STRONGER SHORT WAVE NOW ENTERING WESTERN KANSAS HAS BEEN GENERATING
SOME THUNDERSTORM ACTIVITY FROM BIE NORTHEAST THROUGH OMA TO HNR AND
RDA.  ANOTHER STRONG WAVE IS DROPPING SOUTH SOUTHEAST INTO WYOMING
ON THE SOUTHWEST SIDE OF A LOW OVER MANITOBA.  THIS WAVE IS
ASSOCIATED WITH A 120-140 KNOT JET CORE AND HEIGHT FALLS OF 18
DECAMETERS AT TFX THIS MORNING.

FORECAST -- THE FIRST MINOR WAVE MOVING NORTHEAST HAS BEEN
GENERATING OCCASIONALLY STRONG BUT NOT SEVERE THUNDERSTORMS MOVING
NORTHEAST THROUGH THE SOUTHEAST PART OF THE CWA.  THERE HAS BEEN A
STRONG PUSH SOUTH THROUGH EASTERN COLORADO AND FAR WESTERN KANSAS AT
THE SURFACE BUT LITTLE EFFECTIVE PUSH FURTHER EAST.  THE NEXT
CONVECTION GROUP APPEARS TO HAVE STARTED WITH THE SHORT WAVE IN
WESTERN KANSAS.  SOME ACTIVITY WILL OCCUR AHEAD BUT CLOUDS IN SOUTH
CENTRAL NEBRASKA WOULD INDICATE SOUTHERLY FLOW IS PUSHING BACK NORTH
AGAINST THE FRONT.

ACTIVITY ACROSS AT LEAST THE SOUTHERN HALF OF THE CWA SHOULD
INCREASE THROUGH THE EVENING.  ASSUMING THE ETA IS CORRECT THE WAVE
SHOULD PUSH THROUGH SHORTLY AFTER MIDNIGHT.  COOLER AIR SHOULD POUR
IN BEHIND.

THE NEXT WAVE WILL CONTINUE SOUTH SOUTHEAST.  ALL THREE MODELS WANT
TO GENERATE A LOW ALOFT WITH THE SYSTEM...ALTHOUGH TIMING AND
DETAILS ARE ALL OVER THE PLACE.  NET RESULT IS THAT IT WILL BE
RELUCTANT TO COME OUT...AND GET TIME ENOUGH TO GET SOME MOISTURE IN
AHEAD OF IT.   TEMPERATURES WILL REMAIN COOL WITH THE NEXT BEST
THREAT OF PRECIP AFTER TONIGHT ON SATURDAY NIGHT.

CHANCE OF PRECIP WED AND THU IN THE EXTENDED.

.OMA...NONE.
POWERS

In the hours before

Special weather statement, Sep 7, 11:14 AM CDT, 5 hours 29 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-072230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1114 AM CDT FRI SEP 7 2001

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OVER SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA.  THE AREA MOST THREATENED IS SOUTHEAST
OF A LINE FROM FAIRBURY NEBRASKA TO HARLAN IOWA.

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING
ALONG AND SOUTHEAST OF A COLD FRONT MOVING SOUTHEAST THROUGH
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.  THE AIRMASS AHEAD OF THE
FRONT IS VERY MOIST AND MODERATELY UNSTABLE.  A STRONG SHORT
WAVE WILL MOVE EAST ACROSS KANSAS THIS AFTERNOON AND EARLY THIS
EVENING PROVIDING GOOD SUPPORT FOR THUNDERSTORM DEVELOPMENT.

LARGE HAIL AND DAMAGING DOWN BURST WINDS WILL BE PRIMARY SEVERE
WEATHER THREATS.  IN ADDITION LOCALLY HEAVY RAINS MAY OCCUR.

POWERS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 12:51 AM CDTSevere Thunderstorm WarningOAXKnox54 min
Sep 7, 1:09 AM CDTSevere Thunderstorm WarningOAXAntelope46 min
Sep 7, 1:48 AM CDTSevere Thunderstorm WarningOAXKnox, Pierce42 min
Sep 7, 1:55 AM CDTSevere Thunderstorm WarningOAXAntelope, Boone35 min
Sep 7, 3:13 AM CDTSevere Thunderstorm WarningOAXCuming32 min
Sep 7, 3:18 AM CDTSevere Thunderstorm WarningOAXColfax27 min
Sep 7, 3:24 AM CDTSevere Thunderstorm WarningOAXDodge36 min
Sep 7, 3:51 AM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston24 min
Sep 7, 11:13 AM CDTSevere Thunderstorm WarningOAXJohnson32 min
Sep 7, 4:53 PM CDTSevere Thunderstorm WarningOAXLancaster, Seward52 min
Sep 7, 5:12 PM CDTTornado WarningOAXSaline33 min
Sep 7, 5:31 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster59 min
Sep 7, 5:35 PM CDTSevere Thunderstorm WarningOAXPawnee40 min
Sep 7, 6:31 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson44 min
Sep 7, 6:38 PM CDTFlash Flood WarningOAXPawnee6 hr
Sep 7, 6:46 PM CDTSevere Thunderstorm WarningOAXRichardson44 min
Sep 7, 6:59 PM CDTTornado WarningOAXGage46 min
Sep 7, 6:53 PM CDTSevere Thunderstorm WarningOAXFremont, Page52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.